Bisphosphonate Side-Effects

By Dr Ananya Mandal, MD

Bisphosphonate therapy does not usually cause severe side effects. Some of the most common side effects seen with this form of treatment include:

  • Gastrointestinal irritation – Bisphosphonates can lead to irritation and inflammation of the esophagus and stomach lining. This can lead to heart burn, acid reflux, stomach pain, nausea, vomiting, constipation and diarrhea. Patients are advised to take bisphosphonates on an empty stomach with water, first thing in the morning. Patients should then wait for at least half an hour before eating or taking any other medications. They should also not lie down for 30 minutes after taking the tablets.
  • Other side effects include fever, dizziness, blurred vision, red or painful eyes and headache. Fever associated with bisphosphonates is typically mild (100 to 101°F) and usually only seen after intravenous infusion of the drug. The fever may last for a few hours.
  • Rarely, bisphosphonates cause mouth ulcers, swollen joints and muscle pain but these side effects are usually short term.
  • Some patients may develop skin reactions such as a rash, itchiness or redness that may worsen on exposure to sunlight.
  • A potentially serious but very rare side effect of bisphosphonate therapy is osteonecrosis of the jaw, which can destroy the jaw bone. Osteonecrosis is related to dental infection and all patients taking bisphosphonates need to be monitored closely for any dental infections, which will need to be treated promptly.
  • Bisphosphonate use can lead to kidney damage and kidney dysfunction in some cases.
  • Injections of bisphosphonates may irritate the veins causing them to inflame, a condition called phlebitis. Patients usually recover within 1 to 2 days.

Reviewed by , BSc

Further Reading

Last Updated: May 2, 2014

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post